Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 114, NWS Nashville, TN

June 27, 2018Coffee County, Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 27, 2018, 6:38 PM CDT for Coffee County, Grundy County, Tennessee. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2018, 6:38 PM CDT (23:38 UTC)
Expired
Jun 27, 2018, 6:56 PM CDT
In force
18 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Coffee County, TN, Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 61 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 6:40 PM CDTHAIL 18 Ssw Viola, TNFACEBOOK VIDEO SHOWED PEA TO QUARTER SIZE HAIL FELL NEAR HILLSBORO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 358 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
358 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS54 KOHX 272338
SVROHX
TNC031-061-280015-
/O.NEW.KOHX.SV.W.0114.180627T2338Z-180628T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
638 PM CDT WED JUN 27 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Coffee County in Middle Tennessee...
  Grundy County in Middle Tennessee...

* Until 715 PM CDT.

* At 638 PM CDT, a severe thunderstorm was located 9 miles east of
  Manchester, moving east at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Gruetli-Laager, Tracy City, Altamont, Coalmont, Beersheba Springs
  and Hillsboro.

This includes Interstate 24 between mile markers 118 and 124.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3536 8603 3555 8598 3554 8588 3553 8588
      3552 8584 3551 8582 3552 8580 3553 8573
      3552 8559 3530 8565 3530 8566 3529 8569
      3529 8571 3526 8570
TIME...MOT...LOC 2338Z 283DEG 17KT 3545 8592 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rose
1 follow-up statement
390 
WWUS54 KOHX 272356
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
656 PM CDT WED JUN 27 2018

TNC031-061-280006-
/O.CAN.KOHX.SV.W.0114.000000T0000Z-180628T0015Z/
Coffee TN-Grundy TN-
656 PM CDT WED JUN 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEE AND GRUNDY
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3536 8603 3555 8598 3554 8588 3553 8588
      3552 8584 3551 8582 3552 8580 3553 8573
      3552 8559 3530 8565 3530 8566 3529 8569
      3529 8571 3526 8570
TIME...MOT...LOC 2354Z 283DEG 17KT 3543 8582 

$$

Rose

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:31 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 27, 3:31 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
331 PM CDT Wed Jun 27 2018

.DISCUSSION...

Today started off active as an upper level trough associated with
the Great Lakes low helped form a complex of storms near and east
of Nashville around daybreak. That complex spread east through
the Upper Cumberland/Plateau the rest of the morning. That entire
area had at least 1.50 inches of rain (isolated totals much
greater) while early afternoon temps were suppressed down into
the upper 60s (!!) to lower 70s. Quite a deal for late June. New
storms...some causing reports of downed trees...formed in southern
KY by mid afternoon and were spreading across our northeast
counties at 20Z. These should exit our CWA by 22Z.

Looking west... a few other storms were developing by 20Z in our
northwest counties. Expect these to expand and intensify as they
move southeastward through areas that were south of this morning's
rains and therefore encounter an more unstable airmass. SPC Meso
page shows CAPEs exceeding 3000 J/Kg across the west and south
halves of the Midstate.

Should be a break in the storms this evening but additional
rounds/complexes of storms are possible late tonight into Thursday
thanks to a moist and unstable airmass along with northwesterly
upper level flow generated between the departing Great Lakes low
and the H5 ridge over the Southwest U.S. That H5 ridge will build
eastward toward TN later Thursday night and move across the state
on Friday, thus ending the northwest flow aloft. Higher heights
and thickness, rich moisture and increased insolation should make
Friday the most uncomfortable day in the short term. Heat indicies
should be mainly in the 102-105 range.

After Friday's slight decrease, POPs should trend a tad higher
Saturday and Sunday as the H5 ridge slides to our east. A warm
moist airmass will remain in place both days...with scattered
afternoon/evening storms and temps running a few degrees higher
than average.

Monday through Wednesday of next week looks a little warmer than
average with scattered afternoon and evening storms. Upper level
ridge axis will stretch from NM northeastward to PA, leaving TN on
the south side of that axis. This should produce light east or
northeasterly flow aloft. Models suggest extra moisture could be
provided by a westward-moving weakness on the south side of the
ridge...so POPs in the 30 to 50 percent range seem reasonable each
day.

&&

.AVIATION...
18Z TAF DISCUSSION.

Additional thunderstorms expected to develop near all airports
this afternoon with VCTS through 00Z. A break in activity is
anticipated this evening before more scattered showers or possibly
some thunderstorms affects the area tonight. VFR will be seen at
CKV/BNA/MQY through the period but CSV will have MVFR/IFR cigs/vis
at times this afternoon. Gusty southwest winds early in the TAFs
will become light after sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  91  74  93  75 /  50  50  20  30  10
Clarksville    74  91  73  91  74 /  50  50  20  30  10
Crossville     70  85  70  87  70 /  60  50  20  30  20
Columbia       74  91  73  91  73 /  40  50  20  40  10
Lawrenceburg   73  91  72  91  73 /  40  50  20  40  20
Waverly        74  90  73  91  74 /  50  50  20  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......49
AVIATION........Shamburger
Hazardous weather outlook, Jun 27, 8:14 AM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
814 AM CDT Wed Jun 27 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-281130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
814 AM CDT Wed Jun 27 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible across
Middle Tennessee mainly this afternoon, then again late tonight.
The main concern with any strong to severe thunderstorms that do
develop will be strong to damaging winds. Minor flooding is also
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 27, 5:30 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
530 PM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     N ANTIOCH               36.06N  86.67W
06/27/2018                   DAVIDSON           TN   SOCIAL MEDIA

            SEVERAL TREES DOWN ON BELL ROAD WITH PHOTOS CONFIRMING
            THE DAMAGE IN ANTIOCH.

&&

EVENT NUMBER OHX1800201

DAVIS
Special weather statement, Jun 27, 5:51 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Nashville TN
551 PM CDT WED JUN 27 2018

TNZ028-063-064-078-272315-
Cannon TN-Wilson TN-De Kalb TN-Warren TN-
551 PM CDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...NORTH CENTRAL WARREN...
SOUTHEASTERN WILSON AND NORTHERN CANNON COUNTIES UNTIL 615 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm near
Watertown, or 12 miles north of Woodbury, moving east at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Smithville, Alexandria, Dowelltown, Liberty and Auburntown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3600 8564 3597 8566 3590 8565 3589 8567
      3589 8565 3574 8571 3589 8616 3592 8614
      3596 8616 3596 8618 3597 8622 3596 8625
      3610 8619
TIME...MOT...LOC 2250Z 287DEG 37KT 3600 8614

Rose
Local storm report, Jun 27, 5:54 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
554 PM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     5 SSW PORTLAND          36.52N  86.55W
06/27/2018                   SUMNER             TN   TRAINED SPOTTER

            SEVERAL TREES DOWN AND A FEW UPROOTED ALONG BRANDY
            HOLLOW ROAD IN PORTLAND.

&&

EVENT NUMBER OHX1800202

DAVIS
Special weather statement, Jun 27, 6:02 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
602 PM CDT WED JUN 27 2018

TNZ065-066-080-272330-
Cumberland TN-Van Buren TN-White TN-
602 PM CDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUMBERLAND...
NORTHEASTERN VAN BUREN AND WHITE COUNTIES UNTIL 630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sparta, moving southeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sparta, Spencer, Doyle, Bakers Crossroads, Indian Rock Lake, Virgin
Falls State Natural Area, Lake Tansi and Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3576 8495 3575 8502 3575 8503 3577 8504
      3576 8507 3577 8510 3577 8525 3576 8527
      3572 8527 3569 8530 3587 8565 3589 8564
      3589 8567 3590 8565 3591 8565 3604 8556
      3580 8492
TIME...MOT...LOC 2302Z 298DEG 48KT 3593 8554

Rose
Local storm report, Jun 27, 6:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
622 PM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     WAVERLY                 36.09N  87.79W
06/27/2018                   HUMPHREYS          TN   SOCIAL MEDIA

            TREES AND POWER LINES DOWN MAINLY IN THE NORTH PART OF
            THE CITY

&&

EVENT NUMBER OHX1800203

ROSE
Local storm report, Jun 27, 6:33 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
633 PM CDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             3 NW CENTERTOWN         35.76N  85.96W
06/27/2018  E1.00 INCH       WARREN             TN   TRAINED SPOTTER

&&

EVENT NUMBER OHX1800204

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:28 PM CDTSpecial Weather StatementOHXMontgomery, Stewart47 min
Jun 26, 8:42 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart48 min
Jun 26, 9:08 PM CDTSpecial Weather StatementOHXHouston, Humphreys, Montgomery, Stewart52 min
Jun 26, 9:48 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart42 min
Jun 26, 9:59 PM CDTSpecial Weather StatementOHXHouston, Humphreys, Montgomery, Robertson, Stewart61 min
Jun 26, 10:38 PM CDTSpecial Weather StatementOHXCheatham, Robertson, Sumner37 min
Jun 26, 11:14 PM CDTSpecial Weather StatementOHXCheatham, Davidson, Macon, Sumner, Trousdale46 min
Jun 27, 12:25 AM CDTSpecial Weather StatementOHXClay, Fentress, Jackson, Overton, Pickett, Putnam50 min
Jun 27, 2:11 AM CDTSpecial Weather StatementOHXBedford, Coffee34 min
Jun 27, 2:38 AM CDTSpecial Weather StatementOHXWarren52 min
Jun 27, 3:21 AM CDTSpecial Weather StatementOHXGrundy, Van Buren24 min
Jun 27, 6:37 AM CDTAreal Flood AdvisoryOHXDavidson, Sumner, Wilson113 min
Jun 27, 7:48 AM CDTAreal Flood AdvisoryOHXMacon, Smith, Sumner, Trousdale, Wilson117 min
Jun 27, 8:10 AM CDTSpecial Weather StatementOHXSmith35 min
Jun 27, 8:44 AM CDTAreal Flood AdvisoryOHXMacon, Smith, Trousdale, Wilson2 hr
Jun 27, 9:47 AM CDTAreal Flood AdvisoryOHXClay, Jackson, Putnam, Smith118 min
Jun 27, 12:23 PM CDTSpecial Weather StatementOHXDeKalb, White52 min
Jun 27, 12:45 PM CDTAreal Flood AdvisoryOHXDeKalb3 hr
Jun 27, 1:35 PM CDTAreal Flood AdvisoryOHXPutnam, White115 min
Jun 27, 2:15 PM CDTSpecial Weather StatementOHXClay, Macon, Pickett60 min
Jun 27, 2:21 PM CDTSevere Thunderstorm WarningOHXClay, Overton, Pickett39 min
Jun 27, 2:31 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon29 min
Jun 27, 2:58 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Jackson, Macon, Overton, Pickett47 min
Jun 27, 3:24 PM CDTSpecial Weather StatementOHXDickson, Humphreys51 min
Jun 27, 3:35 PM CDTFlash Flood WarningOHXClay, Jackson, Macon, Smith115 min
Jun 27, 3:36 PM CDTSpecial Weather StatementOHXMacon39 min
Jun 27, 3:47 PM CDTSpecial Weather StatementOHXRobertson28 min
Jun 27, 3:55 PM CDTSpecial Weather StatementOHXCheatham, Dickson50 min
Jun 27, 4:02 PM CDTSpecial Weather StatementOHXPutnam, Smith28 min
Jun 27, 4:05 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson12 min
Jun 27, 4:08 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner18 min
Jun 27, 4:17 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson28 min
Jun 27, 4:23 PM CDTSpecial Weather StatementOHXWhite37 min
Jun 27, 4:24 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale, Wilson36 min
Jun 27, 4:46 PM CDTSpecial Weather StatementOHXVan Buren29 min
Jun 27, 4:51 PM CDTSpecial Weather StatementOHXDavidson24 min
Jun 27, 4:54 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith, Trousdale, Wilson36 min
Jun 27, 4:56 PM CDTSpecial Weather StatementOHXWilson34 min
Jun 27, 5:00 PM CDTSpecial Weather StatementOHXDavidson30 min
Jun 27, 5:13 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren, White20 min
Jun 27, 5:17 PM CDTFlash Flood WarningOHXClay, Jackson, Macon, Overton, Putnam, Smith and 1 more3 hr
Jun 27, 5:25 PM CDTSevere Thunderstorm WarningOHXRutherford, Smith, Wilson22 min
Jun 27, 5:26 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, Smith, White34 min
Jun 27, 5:51 PM CDTSpecial Weather StatementOHXDeKalb24 min
Jun 27, 6:02 PM CDTSpecial Weather StatementOHXWhite28 min
Jun 27, 6:27 PM CDTSevere Thunderstorm WarningOHXDeKalb, Van Buren, Warren33 min
Jun 27, 6:58 PM CDTSpecial Weather StatementOHXCoffee, Grundy32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.